Alert archive / Maryland / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 21, NWS Wakefield, VA

January 19, 1996Dorchester County, Maryland

NWS Wakefield, VA issued this severe thunderstorm warning at Jan 19, 1996, 11:34 AM EST for Dorchester County, Maryland. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 19, 1996, 11:34 AM EST (16:34 UTC)
Expired
Jan 19, 1996, 12:30 PM EST
In force
56 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Dorchester County, MD

The radar

The Dover AFB radar (KDOX), 72 km from the middle of the area, began a volume at 16:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 19, 12:15 PM ESTThunderstorm WindWilliamsburg, MD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 4.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 1996-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 1996-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 398 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
524 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
398 m²/s²
0-3 km storm-relative helicity
402 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAKQ 191635 RRA
SVRAKQ
MDC019-191730-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
1134 AM EST FRI JAN 19 1996
 
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1230 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST MARYLAND
 
   ...DORCHESTER COUNTY
 
AT 1132 AM...A LINE OF SEVERE THUNDERSTORMS WAS CROSSING THE CENTRAL
CHESAPEAKE BAY. THIS LINE OF THUNDERSTORMS HAS A HISTORY OF PRODUCING
DAMAGING WINDS AND TORRENTIAL RAINS.  THE STORMS WILL MOVE THROUGH
DORCHESTER COUNTY BEFORE 1230 PM.
 
THE STORMS WERE MOVING EAST AT 35 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...FREQUENT LIGHTNING
...AND VERY HEAVY RAIN. MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS. REPORT SEVERE WEATHER TO
LOCAL LAW ENFORCEMENT OFFICIALS OR CALL THE NATIONAL WEATHER
SERVICE IN WAKEFIELD VA AT 1-800-737-8624.
 
ALBRIGHT/GINGRICH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 19, 9:35 AM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Jan 19, 9:35 AM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
935 AM EST FRI JAN 19 1996

WBC...MAY NEED TO PULL BACK ON AFTN TEMP DROP.
RDU...NONE.

DISCN:
IMPRESSIVE SQLN MOVING THRU CWA ATTM.  ISOLD SVR RPRTS RECEIVED HERE
...BUT NOT AS WIDESPREAD AS 11/11/95 ATTM.  AMS STILL JUICY/UNSTBL AND
12Z UA DATA/SOUNDINGS SHOW IMPRESSIVE DYNAMICS WITH SYS.  CURRENT WW/S
LOOK GOOD.  COOLER AIR A LTL SLOWER TO MOVE IN THAN PREVIOUSLY THOUGHT.
STILL IN 50S IN ROA/BCB...SO MAY NOT REACH LOWER 30S MUCH OF CWA TIL
EVE.  REST OF FCST APPRS ON TRACK ATTM.

NO TIME TO SAY ANYTHING ELSE.

RIC     66/20      +0       ORF    71/27     +0
SBY     68/19      +0       ECG    70/27     +0

SAMMLER

In the hours before

Special weather statement, Jan 19, 7:14 AM EST, 4 hours 20 minutes before
VAZ048-049-060>098-100-501-NCZ012>017-030>032-102-504-MDZ501-192015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD   VA
714 AM EST FRI JAN 19 1996

...SEVERE THUNDERSTORM WATCH #22 IN EFFECT THRU 2 PM FOR SOUTH
CENTRAL AND SOUTHEAST VIRGINIA...AND NORTHEAST NORTH CAROLINA...

...STRONG WINDS POSSIBLE TODAY...

A STRONG ARCTIC COLD FRONT WAS MOVING EAST OUT OF THE APPALACHIAN
MOUNTAINS THIS MORNING AND WILL REACH THE COASTAL WATERS EARLY THIS
AFTERNOON. AS THE FRONT COLLIDES WITH WARM AND HUMID AIR ACROSS THE
MIDDLE ATLANTIC REGION...NUMEROUS SHOWERS AND THUNDERSTORMS WILL
DEVELOP. EXPECT VERY HEAVY RAIN AND STRONG GUSTY WINDS...POSSIBLY OVER
55 MPH WITH ANY SHOWER OR THUNDERSTORM. STRONG WINDS COULD UPROOT TREES
AND BRING DOWN POWER LINES.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN
AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING WEATHER
AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION FOR
FURTHER INFORMATION.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

IF SEVERE WEATHER IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT
AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL
WEATHER SERVICE. OR...CALL THE NATIONAL WEATHER SERVICE DIRECTLY AT
1-800-737-8624.

ALBRIGHT
Special weather statement, Jan 19, 7:14 AM EST, 4 hours 20 minutes before
VAZ048-049-060>098-100-501-NCZ012>017-030>032-102-504-MDZ021>025-
501-192015-

SPECIAL WEATHER STATEMENT---CORRECTED UGC
NATIONAL WEATHER SERVICE WAKEFIELD   VA
714 AM EST FRI JAN 19 1996

...SEVERE THUNDERSTORM WATCH #22 IN EFFECT THRU 2 PM FOR SOUTH
CENTRAL AND SOUTHEAST VIRGINIA...AND NORTHEAST NORTH CAROLINA...

...STRONG WINDS POSSIBLE TODAY...

A STRONG ARCTIC COLD FRONT WAS MOVING EAST OUT OF THE APPALACHIAN
MOUNTAINS THIS MORNING AND WILL REACH THE COASTAL WATERS EARLY THIS
AFTERNOON. AS THE FRONT COLLIDES WITH WARM AND HUMID AIR ACROSS THE
MIDDLE ATLANTIC REGION...NUMEROUS SHOWERS AND THUNDERSTORMS WILL
DEVELOP. EXPECT VERY HEAVY RAIN AND STRONG GUSTY WINDS...POSSIBLY OVER
55 MPH WITH ANY SHOWER OR THUNDERSTORM. STRONG WINDS COULD UPROOT TREES
AND BRING DOWN POWER LINES.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN
AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING WEATHER
AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION FOR
FURTHER INFORMATION.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

IF SEVERE WEATHER IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT
AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL
WEATHER SERVICE. OR...CALL THE NATIONAL WEATHER SERVICE DIRECTLY AT
1-800-737-8624.

ALBRIGHT
Special weather statement, Jan 19, 7:17 AM EST, 4 hours 17 minutes before
VAZ048-049-060>098-100-501-NCZ012>017-030>032-102-504-MDZ501-192015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD   VA
714 AM EST FRI JAN 19 1996

...SEVERE THUNDERSTORM WATCH #22 IN EFFECT THRU 2 PM FOR SOUTH
CENTRAL AND SOUTHEAST VIRGINIA...AND NORTHEAST NORTH CAROLINA...

...STRONG WINDS POSSIBLE TODAY...

A STRONG ARCTIC COLD FRONT WAS MOVING EAST OUT OF THE APPALACHIAN
MOUNTAINS THIS MORNING AND WILL REACH THE COASTAL WATERS EARLY THIS
AFTERNOON. AS THE FRONT COLLIDES WITH WARM AND HUMID AIR ACROSS THE
MIDDLE ATLANTIC REGION...NUMEROUS SHOWERS AND THUNDERSTORMS WILL
DEVELOP. EXPECT VERY HEAVY RAIN AND STRONG GUSTY WINDS...POSSIBLY OVER
55 MPH WITH ANY SHOWER OR THUNDERSTORM. STRONG WINDS COULD UPROOT TREES
AND BRING DOWN POWER LINES.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN
AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING WEATHER
AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION FOR
FURTHER INFORMATION.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

IF SEVERE WEATHER IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT
AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL
WEATHER SERVICE. OR...CALL THE NATIONAL WEATHER SERVICE DIRECTLY AT
1-800-737-8624.

ALBRIGHT
Special weather statement, Jan 19, 7:30 AM EST, 4 hours 4 minutes before
VAZ048-049-060>098-100-501-NCZ012>017-030>032-102-504-MDZ021>025-
501-192015-

SPECIAL WEATHER STATEMENT---CORRECTED UGC
NATIONAL WEATHER SERVICE WAKEFIELD   VA
714 AM EST FRI JAN 19 1996

...SEVERE THUNDERSTORM WATCH #22 IN EFFECT THRU 2 PM FOR SOUTH
CENTRAL AND SOUTHEAST VIRGINIA...AND NORTHEAST NORTH CAROLINA...

...STRONG WINDS POSSIBLE TODAY...

A STRONG ARCTIC COLD FRONT WAS MOVING EAST OUT OF THE APPALACHIAN
MOUNTAINS THIS MORNING AND WILL REACH THE COASTAL WATERS EARLY THIS
AFTERNOON. AS THE FRONT COLLIDES WITH WARM AND HUMID AIR ACROSS THE
MIDDLE ATLANTIC REGION...NUMEROUS SHOWERS AND THUNDERSTORMS WILL
DEVELOP. EXPECT VERY HEAVY RAIN AND STRONG GUSTY WINDS...POSSIBLY OVER
55 MPH WITH ANY SHOWER OR THUNDERSTORM. STRONG WINDS COULD UPROOT TREES
AND BRING DOWN POWER LINES.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN
AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING WEATHER
AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION FOR
FURTHER INFORMATION.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

IF SEVERE WEATHER IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT
AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL
WEATHER SERVICE. OR..H.CALL THE NATIONAL WEATHER SERVICE DIRECTLY AT
1-800-737-8624.

ALBRIGHT
Special weather statement, Jan 19, 11:28 AM EST, 6 minutes before
VAZ091-094-095-096-097-098-191830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1128 AM EST FRI JAN 19 1996

...NUMEROUS SEVERE THUNDERSTORMS WARNINGS REMAIN IN EFFECT FOR
PORTIONS OF EASTERN VIRGINIA THRU NOON...

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 2 PM...

...STRONG THUNDERSTORMS MOVING INTO THE HAMPTON ROADS AREA...

AT 1125 AM...NATIONAL WEATHER SERVICE RADAR WAS INDICATING SCATTERED
STRONG THUNDERSTORMS MOVING INTO THE HAMPTON ROADS AREA.  BETWEEN
1100 AND 1115 AM...THERE WERE REPORTS OF WIND GUSTS TO 49 MPH IN THE
WILLIAMSBURG AREA.  EXPECT WIND GUSTS OF 40 TO 50 MPH AND VERY
HEAVY RAIN CAUSING URBAN FLOODING AS THESE STORMS MOVE THROUGH
SOUTHEAST VIRGINIA BY 100 PM.

THE STORMS WERE MOVING EAST AT 35 MPH.

WHEN THUNDERSTORMS ARE OCCURRING...REMAIN INDOORS. STAY AWAY FROM
WINDOWS...DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES. MOTORISTS
SHOULD NOT DRIVE THROUGH WATER OF UNKNOWN DEPTH.

ALBRIGHT/GINGRICH
Special weather statement, Jan 19, 11:30 AM EST, 4 minutes before
VAZ091-094-095-096-097-098-191830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1128 AM EST FRI JAN 19 1996

...NUMEROUS SEVERE THUNDERSTORMS WARNINGS REMAIN IN EFFECT FOR
PORTIONS OF EASTERN VIRGINIA THRU NOON...

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 2 PM...

...STRONG THUNDERSTORMS MOVING INTO THE HAMPTON ROADS AREA...

AT 1125 AM...NATIONAL WEATHER SERVICE RADAR WAS INDICATING SCATTERED
STRONG THUNDERSTORMS MOVING INTO THE HAMPTON ROADS AREA.  BETWEEN
1100 AND 1115 AM...THERE WERE REPORTS OF WIND GUSTS TO 49 MPH IN THE
WILLIAMSBURG AREA.  EXPECT WIND GUSTS OF 40 TO 50 MPH AND VERY
HEAVY RAIN CAUSING URBAN FLOODING AS THESE STORMS MOVE THROUGH
SOUTHEAST VIRGINIA BY 100 PM.

THE STORMS WERE MOVING EAST AT 35 MPH.

WHEN THUNDERSTORMS ARE OCCURRING...REMAIN INDOORS. STAY AWAY FROM
WINDOWS...DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES. MOTORISTS
SHOULD NOT DRIVE THROUGH WATER OF UNKNOWN DEPTH.

ALBRIGHT/GINGRICH

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 12:29 PM ESTSevere Thunderstorm WarningAKQSomerset, Wicomico61 min
Jan 19, 12:59 PM ESTSevere Thunderstorm WarningAKQWorcester61 min

Nearby

Severe Thunderstorm Warnings in Maryland, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.